Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 15, NWS Honolulu, HI

December 5, 2007Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 5, 2007, 2:23 AM HST for Kauai County, Hawaii. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 5, 2007, 2:23 AM HST (12:23 UTC)
Expired
Dec 5, 2007, 3:30 AM HST
In force
67 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 0.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2007-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2007-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-166 m²/s²
0-3 km storm-relative helicity
-123 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 051225
FFWHFO
HIC007-051330-
/O.NEW.PHFO.FF.W.0015.071205T1223Z-071205T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
223 AM HST WED DEC 5 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 330 AM HST

* AT 215 AM HST...KAUAI POLICE REPORTED FLOODING AT THE HANALEI 
  BRIDGE DUE TO RUN OFF FROM EARLIER HEAVIER RAINFALL. ISOLATED 
  HEAVY SHOWERS ARE POSSIBLE OVER THE NEXT HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...HANALEI AND PRINCEVILLE.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 330 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2224 15969 2224 15965 2226 15963 2226 15930
      2215 15934 2213 15970

$$
WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 4, 9:13 PM HST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 4, 9:13 PM HST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
913 PM HST TUE DEC 4 2007

CORRECTED HIGH SURF

.SYNOPSIS... POWERFUL FRONT BRINGING DAMAGING SOUTHWEST WINDS AND
PERIODS OF HEAVY RAINS TO THE ISLANDS. THE FRONT WILL PASS THROUGH
KAUAI THIS EVENING AND MOVE OVER OAHU EARLY WEDNESDAY MORNING...AND
REACH MAUI BY DAYBREAK.

&&

.DISCUSSION...
AS OF 8 PM...THE FRONT AND HEAVY RAINS ARE MOVING INTO KAUAI FROM
THE WEST AT 15 MPH. AHEAD OF THE FRONT...STRONG GUSTY SOUTHWEST
WINDS ARE BLOWING ACROSS THE ISLANDS PROMPTING A HIGH WIND WARNING
FOR THE ENTIRE STATE /NPWHFO/. SEE THE LATEST PUBLIC INFORMATION
STATEMENT /PNSHFO/ FOR THE LATEST IN WIND REPORTS AROUND THE
STATE. WITHIN THE FRONT ITSELF...WINDS WILL BE STRONGEST WITH THE
ADDITION OF HEAVY RAINS AND THUNDERSTORMS. BUT WITH THE FRONT
MOVING BRISKLY TO THE EAST...THE DURATION OF THESE CONDITIONS IN
ANY ONE SPOT SHOULD NOT LAST MORE THAN AN HOUR OR TWO. THE FRONT
IS EXPECTED TO REACH KAUAI BY 9 PM TONIGHT...OAHU AFTER
MIDNIGHT...AND MAUI COUNTY WEDNESDAY MORNING.

AHEAD OF THE FRONT FROM OAHU TO THE BIG ISLAND...SHOWERS ARE
MOVING RAPIDLY TOWARD THE NNE WITH INDIVIDUAL CELLS ESTIMATED TO
BE MOVING AT 40 MPH. THESE CELLS CONTAIN HEAVY RAINS BUT THEIR
RAPID MOVEMENT WILL CURTAIL ANY WIDESPREAD FLOODING AHEAD OF THE
FRONT.

THE CENTER OF THE LOW IS LOCATED 370 MILES NNW OF KAUAI AND IS
MOVING 10 MPH TOWARD THE SOUTHEAST. THE MOVEMENT HAS SLOWED
CONSIDERABLY OVER THE PAST 12 WHEN THE SYSTEM WAS MOVING CLOSE TO
30 MPH. THE LOW IS EXPECTED TO CONTINUE DECELERATING AND COME TO A
STOP ABOUT 300 MILES NORTH OF KAUAI BY WEDNESDAY NIGHT. WINDS WILL
RELAX ACROSS THE ISLANDS AT THIS POINT...BUT THE POTENTIAL FOR HEAVY
RAINS WILL CONTINUE. AS THE WINDS DIMINISH SO WILL STORM SPEEDS
AND THE CHANCE OF FLASH FLOODING WILL INCREASE. SEE THE FLASH
FLOOD WATCH FOR MORE INFORMATION /FFAHFO/. BANDS OF ORGANIZED
SHOWERS WILL PINWHEEL AROUND THE LOW AFFECTING PORTIONS OF THE
STATE AT DIFFERENT TIMES.

THE EVENTUAL REMOVAL AND WEAKENING OF THE LOW IS STILL EXPECTED
TO BEGIN SATURDAY...SOUTHERLY WINDS AND SHOWERS SHOULD EASE THEN
BEFORE COMPLETELY IMPROVING WITH THE RETURN OF FAIR TRADE WINDS ON
MONDAY.

&&

.MARINE...DECLINING NORTHWEST SWELLS WILL BE REINFORCED TOMORROW
WITH ANOTHER NORTHWEST SWELL THAT WILL REACH WARNING LEVELS ON
KAUAI WEDNESDAY... AND MAINTAIN THE ADVISORY FOR NORTHWEST SHORES
ACROSS THE REST OF THE STATE. ALSO...THE STRONG SOUTHWEST WINDS
WILL PRODUCE ROUGH SURF FOR THE SOUTH FACING SHORES OF THE SMALLER
ISLANDS WEDNESDAY...PROMPTING A HIGH SURF ADVISORY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM HST WEDNESDAY FOR ALL HAWAII ISLANDS.

FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ALL HAWAII ISLANDS.

HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR SOUTH FACING SHORES.

HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR NORTHWEST SHORES OF WAIANAE
COAST- OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

HIGH SURF WARNING UNTIL 6 PM HST THURSDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD.

SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR OAHU LEEWARD
WATERS-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND
WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST
WATERS.

GALE WARNING UNTIL 6 PM HST WEDNESDAY FOR KAUAI NORTHWEST WATERS-
KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-OAHU
WINDWARD WATERS-KAIWI CHANNEL.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 10:27 PM HSTFlash Flood WarningHFOKauai2 hr
Dec 5, 12:24 AM HSTFlash Flood WarningHFOKauai2 hr
Dec 5, 2:27 AM HSTFlash Flood WarningHFOHonolulu3 hr
Dec 5, 3:53 AM HSTBlizzard WatchHFOHawaii11 hr
Dec 5, 5:12 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 5, 6:30 AM HSTMarine Weather StatementHFO20 hr
Dec 5, 8:07 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 5, 8:43 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 5, 11:10 AM HSTSpecial Marine WarningHFO20 min
Dec 5, 12:02 PM HSTSpecial Marine WarningHFO43 min
Dec 5, 12:43 PM HSTSpecial Marine WarningHFO47 min
Dec 5, 12:55 PM HSTSpecial Marine WarningHFO65 min

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.